Alert archive / Vermont / Winter Storm Watches in 2021
Winter Storm Watch 7, NWS Albany, NY
NWS Albany, NY issued this winter storm watch at Apr 14, 2021, 4:48 AM EDT for Berkshire County, Massachusetts; Bennington County, Windham County, Vermont. It took effect at Apr 15, 2021, 8:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 14, 2021, 4:48 AM EDT (08:48 UTC)
- In effect from
- Apr 15, 2021, 8:00 PM EDT
- Expired
- Apr 15, 2021, 4:03 AM EDT
- In force
- Issued by
- NWS Albany, NY
Counties Berkshire County, MA, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 90 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620 WWUS41 KALY 140848 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 448 AM EDT Wed Apr 14 2021 MAZ001-025-VTZ013>015-142200- /O.NEW.KALY.WS.A.0007.210416T0000Z-210417T0600Z/ Northern Berkshire-Southern Berkshire-Bennington-Western Windham- Eastern Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 448 AM EDT Wed Apr 14 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 6 inches or more is possible. * WHERE...In Vermont, Bennington, Western Windham and Eastern Windham Counties. In Massachusetts, Northern Berkshire and Southern Berkshire Counties. * WHEN...From Thursday evening through late Friday night. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
3 follow-up statements
531 WWUS41 KALY 140909 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 509 AM EDT Wed Apr 14 2021 MAZ001-025-VTZ013>015-142200- /O.CON.KALY.WS.A.0007.210416T0000Z-210417T0600Z/ Northern Berkshire-Southern Berkshire-Bennington-Western Windham- Eastern Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 509 AM EDT Wed Apr 14 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 6 inches or more is possible, mainly above 1500 feet. * WHERE...In Vermont, Bennington, Western Windham and Eastern Windham Counties. In Massachusetts, Northern Berkshire and Southern Berkshire Counties. * WHEN...From Thursday evening through late Friday night. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
656 WWUS41 KALY 141928 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 328 PM EDT Wed Apr 14 2021 MAZ001-025-VTZ013>015-151000- /O.CON.KALY.WS.A.0007.210416T0000Z-210417T0600Z/ Northern Berkshire-Southern Berkshire-Bennington-Western Windham- Eastern Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 328 PM EDT Wed Apr 14 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 6 inches or more possible, mainly above 1500 feet. * WHERE...Windham and Bennington counties in southern Vermont and Berkshire County in western Massachusetts. * WHEN...From Thursday evening through late Friday night. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
358 WWUS41 KALY 150803 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 403 AM EDT Thu Apr 15 2021 MAZ001-VTZ013-014-152200- /O.UPG.KALY.WS.A.0007.210416T0000Z-210417T0600Z/ /O.NEW.KALY.WS.W.0005.210416T0000Z-210417T0600Z/ Northern Berkshire-Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 403 AM EDT Thu Apr 15 2021 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT SATURDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of 5 to 10 inches mainly above 1500 feet with localized amounts up to 15 inches possible in the southern Greens. * WHERE...In Vermont, Bennington and Western Windham Counties. In Massachusetts, Northern Berkshire County. * WHEN...From 8 PM this evening to 2 AM EDT Saturday. * IMPACTS...Travel could be very difficult to impossible. Some power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MAZ025-VTZ015-152200- /O.UPG.KALY.WS.A.0007.210416T0000Z-210417T0600Z/ /O.NEW.KALY.WW.Y.0016.210416T0000Z-210417T0600Z/ Southern Berkshire-Eastern Windham- Including the cities of Sandisfield, Great Barrington, South Egremont, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 403 AM EDT Thu Apr 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches. * WHERE...In Vermont, Eastern Windham County. In Massachusetts, Southern Berkshire County. * WHEN...From 8 PM this evening to 2 AM EDT Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this winter storm watch went out at Apr 14, 2:21 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 14, 2:21 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 221 AM EDT Wed Apr 14 2021 .SYNOPSIS... High pressure will bring fair and chilly weather overnight and partly sunny and mild weather tomorrow. Wednesday night, low pressure will approach the area from the south and west and bring rain by Thursday. Rain will persist through the day on Thursday with rain possibly turning to a rain snow mix or all snow by Friday. Precipitation comes to an end Friday night with dry weather to open the weekend. && .NEAR TERM /THROUGH TODAY/... .UPDATE... As of 1:30 EDT...A broken to overcast cloud deck has limited radiational cooling or outgoing radiation effects. That said, have bumped up temperatures and dewpoints to reflect current obs/trends. Some clearing is expected to take place overnight, effectively allowing for radiational cooling to take place. This could result in the development of some patchy fog/mist overnight, especially over our northwestern zones (areas that have the most leftover low level moisture from the last precipitation event). Rest of forecast remains on track. See previous discussion below. Previous discussion...As of 1030 pm EDT...Sfc trough/back door boundary continue to produce some clouds across the region tonight. The clouds will decrease after midnight night with weak ridging building in and some patchy radiational mist is possible especially near Lake George, western Adirondacks and the western Mohawk Valley, and well as near the southern central Taconics and Berkshires. It will be cool with temps falling into the upper 30s and lower to mid 40s. Tomorrow should start out sunny with a bubble of high pressure over the area. A cold front will be approaching from the west while low pressure will be approaching from the southern Appalachians, and clouds ahead of these systems will start to overspread the area in the afternoon. There is a chance that some light rain could reach southern and western areas before dark, but most of the day should be dry. Highs tomorrow from the upper 50s in the hills to upper 60s in the valleys. Rain overspreads the entire area Wednesday night as the cold front reaches the western part of our forecast area and low pressure deepens along the DelMarVa Peninsula. It will be chilly and damp with lows in the 30s and 40s. && .SHORT TERM /TONIGHT THROUGH FRIDAY/... A potential April snowstorm is brewing heading into Thursday night...as Winter Weather headlines may be needed later in time. An occluded front brings period of rain into the region with strong isentropic lift with the boundary during the late morning into the afternoon. The parent low will move into the Great Lakes Region. It will be a chilly rain with highs in the upper 30s to upper 40s. A potent closed upper level low digs into the eastern Great Lakes Region and the Ohio Valley. A secondary sfc low forms near southern NJ and the Delmarva Region THU pm into the evening. Upper level diffluence occurs across the region with a deep fetch of moisture from the Gulf and Atlantic. Strong dynamical lift and low to mid level FGEN will allow for periods of rain to transition to snow. The best H850-700 or H700-500 FGEN lines up from south and east of the Capital Region into western New England and the southern Taconics based on the NAM/GFS/ECMWF. Low and mid level heights will be falling and the moisture advection continues to be impressive. Snow levels should quickly fall to 1500 feet or lower prior to midnight and then could drop to the valley floors after midnight. Some of the NAM guidance shows the Capital Region being in the favorable dendritic growth region for heavy wet snow for an extended period of time. We are trying to take a somewhat conservative approach on snow totals with snow to liquid rations of 5-9:1. This forecast could change quite a bit, but locations that could see the heaviest snowfall at this time would be the southern Greens with 6- 12", the Berkshires with 4-8", and the eastern Catskills, Helderbergs, and southern Adirondacks with 2-4". The valley areas could see 1-3". The Taconics/Litchfield Hills may be in the 1-4" range with higher totals over the Rensselaer Plateau. The track of the 500/700 hPa closed circulation will be critical on the Ptype and track of the secondary coastal cyclone, which does deepen close to 992 hPa on some of the guidance. Explosive secondary cyclogenesis is likely. We will also have to monitor for mesoscale banding in the northwest quadrant of the cyclone within the mid and upper deformation zone tied to the best low to mid level FGEN. Bottom line..keep the shovels, and snow blowers handy. A heavy wet snow is likely over the higher terrain, and accumulating snow in the valleys is possible. The pcpn should diminish in intensity Friday late morning with a mix of rain and snow over the higher terrain with light rain in the valleys. It will be brisk and cool. Lows will be in the upper 20s to lower 30s over the mtns, and lower to upper 30s in the valleys. Highs will only be in the mid to upper 30s over the higher terrain on Fri, and lower to mid 40s across the valleys. The mid Hudson Valley will be in the upper 40s. We will mention the storm in the HWO and and get the message out, that Winter headlines may be needed for parts or most of the region late Thursday into Friday. Total QPF looks to be in the 1-2" range for the THU-FRI event. The rain/liquid equivalent is desperately needed in some areas with very dry conditions over the past month or so. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... In the wake of our late week storm, lingering rain/snow showers will be possible early Friday night, especially across higher terrain areas of southern VT and western MA. Otherwise, blustery conditions with lows mainly in the 30s. High pressure ridge builds across for Saturday-Saturday night, with mainly dry conditions and temperatures a bit below seasonal levels, with highs Saturday 55-60 in valleys, and mid 40s/lower 50s for higher terrain. Lows Saturday night ranging from the 20s across higher elevations, to the 30s in most valleys. Uncertainty increases for Sunday-Tuesday, as multiple pieces of upper level energy approach from the Great Lakes region, and as additional southern stream energy/moisture potentially approach the northern mid Atlantic region. Depending on the interaction of these two features, there could be a steadier area of precipitation Monday- Tuesday, or just some spotty showers (if our region remains subject to only the northern stream disturbances). Will keep slight chance to low chance PoPs in during this time frame (NBM PoPs). There could be a stronger cold front approaching from the west late Tuesday, but at this time range, confidence remains low on its timing and strength. As for temperatures for Sunday-Tuesday, trending slightly above seasonal levels, with highs in the upper 50s to lower/mid 60s, except 50-55 for higher terrain. Overnight lows ranging from the mid 30s to lower 40s. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... Weak ridging will remain in place overnight and shift off to the east Wednesday as a vertically stack low gradually approaches from the Great Lakes Region. The mid level clouds across the area will continue to move eastward with mostly clear to partly cloudy skies developing. With light and variable to calm winds across the area conditions will became favorable for the development of some radiational fog. This will be most likely at KGFL which is prone to the development of fog. Clouds will be back on the increase through the day Wednesday thickening and lowering especially during the afternoon. Chances for showers will be in the increase from west to east across the area during the evening with showers becoming likely after 06Z/Thursday. Calm winds overnight with a light southerly flow developing Wednesday shifting toward to the southeast during the evening. Outlook... Wednesday Night: High Operational Impact. Ocnl RA. Thursday: High Operational Impact. Definite RA. Thursday Night: High Operational Impact. Definite RA...SN. Friday: High Operational Impact. Breezy. Definite RA...SN. Friday Night: Low Operational Impact. Slight Chance of SHRA. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Weak high pressure will bring fair and chilly weather tonight and partly sunny and mild weather tomorrow. Wednesday night, low pressure will approach the area from the south and west and bring rain by Thursday. Rain will persist through the day on Thursday with rain possibly turning to a rain snow mix or all snow by Friday. Precipitation comes to an end Friday night with dry weather returning Saturday. Maximum relative humidity values will be between 80 and 100 percent tonight. Minimum values Wednesday afternoon will be between 30 and 50 percent. Maximum relative humidity values will approach 100 percent Wednesday night into Thursday morning. Winds will very light and variable tonight. On Wednesday, winds will be southerly at 5 to 15 MPH. Winds will be southeasterly at 5 to 15 MPH Wednesday night && .HYDROLOGY... Mainly dry conditions are forecast through Wednesday. A soaking rainfall, which may transition to snow before ending, is forecast for Wednesday night into Friday. 1-2 inches of liquid equivalent precipitation is forecast which will lead to rises on area rivers and streams. No flooding is anticipated at this time although some smaller creeks could approach bankfull. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND/Wasula NEAR TERM...SND/Evbuoma/Wasula SHORT TERM...Wasula LONG TERM...KL AVIATION...IAA FIRE WEATHER...SND HYDROLOGY...SND
Hazardous weather outlook, Apr 13, 4:16 PM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 416 PM EDT Tue Apr 13 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-141100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 416 PM EDT Tue Apr 13 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A complex storm system may bring heavy wet snow to the region Thursday night into Friday. The heaviest snow will likely be over the higher terrain such as the southern Greens, Berkshires, northern Taconics, eastern Catskills, Helderbergs, Litchfield Hills and the southern Adirondacks. Winter weather headlines such as watches, advisories and or warnings will likely be needed later in time for some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Storm Watches in Vermont, 2021Winter Storm Watches in Massachusetts, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.